When a doctor prescribes you antibiotics, typically it is a step on the road to getting healthy. For some older Americans, and younger people with certain gastrointestinal or autoimmune conditions, those same antibiotics prescribed can be the cause of a serious, contagious infection called clostridium difficile.

What Causes Clostridium Difficile (C. diff)?


Clostridium difficile, recently reclassified as Clostridioides difficile (or simply C. diff), is a naturally occurring bacterium that lives in the gut. As part of a healthy person’s balance of intestinal bacteria, or gut flora, C. diff is normally kept in check by other bacteria. Some antibiotics such as fluoroquinolones, including levofloxacin and ciprofloxacin, as well as penicillins and cephalosporins, can actually destroy healthy gut bacteria as well as the dangerous bacteria they are intended to fight. If the balance of bacteria in your intestines has been upset, the C. diff. bacteria can multiply beyond normal levels.  

C. diff. bacteria exists in two states. The normal, inactive state (referred to as the spore) of C. diff is not typically dangerous. At high concentrations, C. diff. can become activated and infectious. At these higher levels, the effects of a C. difficile infection can be quite severe. Damage to the lining of the large intestine—a condition known as colitis—can occur. If the infection is left untreated, it is also possible for generalized infections (sepsis) to occur, and even the failure of organs due to septic shock. In extreme cases, a condition known as toxic megacolon is also possible, where the colon becomes dilated and can no longer release stool or gas. In this case, it is possible for the colon to rupture, leading to life-threatening infections. Bowel perforations, or holes in the large intestine, can lead to the release of bacteria from the colon into the abdomen, a condition known as peritonitis.

In the United States, C. diff occurs most often in people over the age of 65, and is typically acquired in healthcare facilities like hospitals and long-term care facilities as the infection is contagious, and patients are more likely to be taking antibiotics to treat other conditions. Infections also can occur in younger individuals with other risk factors such as an autoimmune deficiency. Regardless of your age, it is important to seek medical advice or treatment sooner rather than later if you suspect you may have a C. difficile infection. Dehydration and other effects can be more dangerous for older adults, and should be monitored closely. The possibility of sepsis or septic shock is also greater in older or at-risk patients. 

What Are Symptoms and Signs of Clostridium Difficile (C. diff)?


Symptoms of C. diff begin with watery diarrhea, abdominal pain, fever, frequent bowel movements, and sometimes nausea. Common symptoms of bacterial infections such as dehydration, elevated body temperature, abdominal cramping, and loss of appetite can be present. 

Extreme discomfort, fatigue, vomiting, bloating, and tenderness in the abdomen are all signs that a Clostridium difficile infection might be present and could be worsening. Blood tests may show you have an elevated white blood cell count, which is not enough for a conclusive diagnosis. Testing for the toxins produced by activated C. diff bacteria can provide a more clear diagnosis. 

Going beyond blood tests, stool samples can provide direct evidence of the existence of C. diff by identifying the bacteria in the feces. In severe cases, a pooling of white blood cells in the intestine is possible, which results in a whitish membrane-like deposit called a “pseudomembrane.” Psuedomembranes are only visible during a colonoscopy, so symptoms must be severe or the infection persistent to require this method of diagnosis. 

How Do You Treat C. Diff? 


The first step in treating C. diff infections is to discontinue the course of antibiotics that caused the infection in the first place. The next step is to begin taking an antibiotic that will treat the C. diff infection. There are a limited number of these drugs, including metronidazole (or Flagyl), vancomycin (Vancocin), and fidaxomicin.

Even if the infection subsides after using one of these antibiotics, it is possible that symptoms may return. If symptoms return, a different course of antibiotics is often recommended. In addition to exploring other antibiotics, other forms of treatment can also be considered, especially in cases were complex or recurring cases of C. diff persist. Probiotics, or naturally occurring microbes that have properties beneficial to the host, are considered by some doctors to help restore a proper bacterial balance in your intestines. Other physicians, however, discourage the use of probiotics on the basis there is not enough clinical data regarding particular formulations of these microbes to guarantee a positive effect. 

The restoration of a proper gut bacteria can take time. In some severe cases, a procedure called fecal microbiota transplantation may be considered. A fecal microbiota transplant is designed to introduce a healthy sample of bacteria into the gut. As strange as it may sound, this involves implanting a prepared sample of feces from a donor into the gut of an individual suffering from a C. difficile infection. This mode of treatment is not without risk, however, and the FDA has issued warnings concerning it. The potential for a donor sample of feces to transfer a potentially lethal disease to a patient with a damaged immune system does exist. 

Surgery is not generally recommended to treat C. difficile infections, but it may become necessary if the colon could be at risk of rupture or perforation. If a patient has been admitted to an intensive care unit, other forms of treatment are not providing relief and there may be a risk of bowel perforation and peritonitis, it may be necessary to remove the portion of the colon that has become affected. 

When to Seek Medical Care for C. Diff


It is not uncommon to experience mild diarrhea after taking antibiotics, so a few loose bowel movements are not a cause for concern. C. diff infections, on the other hand, can be debilitating and should be reported to a physician. If symptoms persist or worsen, they can lead to life-threatening complications if not treated properly. For this reason, don’t hesitate to seek medical attention if you or someone you know is experiencing prolonged, severe diarrhea after beginning a course of antibiotics. Treatment should be sought if symptoms persist, especially watery diarrhea, severe abdominal pain, and bloating. 

Managing diarrhea, and the dehydration it produces, is one of the challenges of a C. difficile infection. Unlike other causes of loose stool, using anti-diarrheal medication is generally avoided. Using anti-diarrhea medication can slow the removal of bacteria and toxins, potentially prolonging the illness and delaying recovery.

For those individuals whose illness has become severe, aggressive treatment in a hospital setting may be necessary. This can include intravenous fluids in addition to the use of antibiotics. Oral intake of food may even be stopped for a time to allow the inflammation of the colon to subside. In cases where the symptoms are extremely advanced, admission to an intensive care unit may be necessary to monitor and manage blood pressure and other vital signs.

C. diff infections are responsible for an increasing number of deaths, particularly in older Americans. The rise of drug-resistant bacteria is a growing problem, and the Clostridium difficile bacteria is no exception. Residents in a long-term care facility or hospital patients diagnosed with C. diff may be placed in a quarantine to prevent the spread of infection.

How to Prevent C. Diff


C. diff is highly contagious, particularly through fecal-oral transmission. As a naturally occurring bacteria, it can exist in water, soil, and the feces of humans and animals. Some people even have activated C. diff spores in their intestines without experiencing any symptoms of an infection. These people are referred to as “carriers” and activated spores can be shed in their feces, which can contaminate care facilities, bathrooms, and floors. Spores can also be found on objects such as bathroom fixtures, furniture, door handles, and even stethoscopes. 

The simplest way to prevent a C. diff infection is to be as careful as possible about washing your hands. When spending time in a care environment such as a hospital or nursing facility, avoid sitting on beds or coming into contact with sheets or clothing that may have been contaminated with feces or have been used by residents or patients who may have an infection. Proper hand washing, especially before you eat, is the best way to prevent the spread of an infection.

Another way to reduce your chances of C. diff is to talk to your doctor or healthcare provider before beginning any course of antibiotic treatment that could disturb gut flora. Sometimes antibiotics like Cipro are the only necessary, but discuss any concerns with your doctor first. There may be a different drug or alternative form of treatment with different side effects, and could help maintain a healthy balance of gut bacteria.

Talk to Your Doctor About C. Diff 


A clostridium difficile infection can be a serious. Though many infections clear up without medical treatment, if you have severe diarrhea that persists beyond a few days, you should book an appointment with Carolina Digestive Health Associates so we can help you determine whether or not a C. difficile infection is behind your symptoms. Stopping the course of antibiotics that upset your gut bacteria is important, but you should never change medications without consulting your physician first.